A 49 year-old woman with type 2 diabetes presented with emesis and inability to tolerate oral intake. Her symptoms had developed three days earlier, following an elective abdominoplasty and incarcerated hernia repair. Her anti-hyperglycemic regimen included sitagliptin, glimepiride, and dapagliflozin. She had stopped those medications on the day of surgery and restarted them at home on post-operative day number one. At presentation she appeared ill and volume depleted. She was afebrile but was tachypneic and tachycardic with a heart rate of 141 bpm. Her blood pressure was 135/72 mmHg. Her abdomen was tender but soft and her incisions appeared to be well healing. Point of care glucose was 165 mg/dL. Basic metabolic panel revealed acedemia with arterial pH 7.16, elevated anion gap of 18, bicarbonate of 10 mg/dl. Serum osmolality was 292 mmol/kg. Urine ketones were positive. Lactate was 0.7. She had a leukocytosis at 14.8. A CT-abdomen was negative for any intra-abdominal abscesses. The patient was admitted to the ICU for suspicion of sepsis and empiric antibiotics were administered. No infection was found. Her severe anion-gap metabolic acidosis only improved once glucose infusion and an insulin drip were initiated.
Hospitalists commonly care for patients who are taking newly approved oral anti-hyperglycemics. Sodium-Glucose Cotransporter-2 (SGLT-2) inhibitors such as dapagliflozin are approved for the use in type 2 diabetes and are sometimes used off-label in patients with type 1 diabetes. Dapagliflozin lowers serum glucose through renal glycosuria and increase in glucagon levels. DKA commonly occurs in type 1 diabetes and less common in type 2. DKA in the absence of hyperglycemia, termed euglycemic DKA, is rare. In our patient, glucose levels were not significantly elevated, which poses a challenge for the patient as well as the clinician to recognize this potentially life-threatening entity. Stress response in the setting of surgery, volume depletion associated with dapagliflozin, and poor oral intake leading to starvation, were likely contributing factors. Ideally, SGLT-2 inhibitors should be stopped 3 days prior to elective surgery. At a one-month follow up, our patient was doing well. Dapagliflozin was stopped. The patient is now taking glimepiride, sitagliptin, and pioglitazone. There are no plans to rechallenge her with a SGLT-2 inhibitor.
Considering the growing number of patients who take SGLT-2 inhibitors, hospitalists need to be able to recognize euglycemic DKA. Patients taking SGLT-2 inhibitors should be counseled to seek medical attention if they experience vomiting, inability to tolerate oral intake, abdominal pain, or dyspnea even if their glucose level is not elevated.